Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 90, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 7, 2017, 4:22 AM EDT for Cass County, Michigan; Elkhart County, Saint Joseph County, Indiana. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2017, 4:22 AM EDT (08:22 UTC)
- Expired
- Jul 7, 2017, 4:45 AM EDT
- In force
- 23 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Elkhart County, IN, Saint Joseph County, IN, Cass County, MI
The radar
The Northern Indiana radar (KIWX), 50 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 4:40 AM EDT | TSTM WND DMG | Elkhart, IN | TREE DOWN ON HOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.4 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 2090 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
710
WUUS53 KIWX 070822
SVRIWX
INC039-141-MIC027-070845-
/O.NEW.KIWX.SV.W.0090.170707T0822Z-170707T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
422 AM EDT FRI JUL 7 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Western Elkhart County in north central Indiana...
Northeastern St. Joseph County in north central Indiana...
Southwestern Cass County in southwestern Michigan...
* Until 445 AM EDT
* At 421 AM EDT, a severe thunderstorm was located over Georgetown,
moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Niles, Nappanee,
Georgetown, Granger, Dunlap, Gulivoire Park, Osceola, Wakarusa,
Edwardsburg, Roseland, Locke, Indian Village, Barron Lake,
Woodland, Jimtown and Southwest.
This includes Interstate 80 in Indiana between mile markers 70 and
89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4187 8618 4158 8584 4143 8604 4144 8606
4148 8606 4148 8611 4173 8640 4176 8635
4176 8623 4184 8623
TIME...MOT...LOC 0821Z 316DEG 39KT 4173 8624
HAIL...1.00IN
WIND...60MPH
$$
NWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:43 AM EDT, 39 minutes earlier.
Area forecast discussion, Jul 7, 3:43 AM EDT, 39 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 343 AM EDT Fri Jul 7 2017 .SYNOPSIS... Issued at 343 AM EDT Fri Jul 7 2017 Showers and storms are expected today as a front crosses the region. A few of these storms may be severe in the afternoon with damaging winds and large hail the main threats. The best chances for severe weather will be along and south of highway 24. Dry weather then expected overnight through early Sunday with cooler and less humid conditions. The chance for storms returns Sunday night through the middle of next week. && .SHORT TERM...(Today) Issued at 343 AM EDT Fri Jul 7 2017 Convective trends for today remain the top concern of this forecast package. Broad height falls enveloping the Great Lakes and surface cold front slowly sagging south. Disparate clusters of convection (severe at times) continuing to fire ahead of this front, driven mainly by outflow/MCV from earlier storms. Front is not well-defined across WI given this activity but better NW flow and cool/dry air advection still appear across MN and northern WI. Seen some uptick in lightning activity over the last hour or so with more favorably- oriented line approaching GRR but still expect this activity to slowly wane as it approaches IN/OH around sunrise. Moisture convergence/LLJ is just not quite to the level necessary to sustain early morning convection with increasingly diffuse convergence to the E/SE across our area. Last few runs of HRRR (as well as most hi- res CAMs) support this idea with convection decaying over our CWA later this morning. Main question is what impact this will have on our convective chances later today, to which there is still not a clear-cut answer. General trend in 00Z guidance is for a slightly later cold frontal passage, potentially allowing better instability to build in our CWA. There is certainly merit to this idea given surface front is still well upstream and the real prominent shortwave is still in Manitoba at press time. Parameters for at least scattered severe weather are all there. Surface dewpoints are already near 70F and may even climb a degree or two higher as moisture pools ahead of front. Perhaps most disturbing is midlevel lapse rates hovering around 7 C/km. This could yield SBCAPE of 2000+ J/kg by later today. Wind/shear profiles are not exceptional but good enough for some organized clusters. 0-6 km bulk shear values are around 25-30 kts but similar values in the 0-3 km layer with 35-40kt winds at 700mb. This morning convection is the wild card though. Hi-res depletes this activity awfully quick given vigor of current updrafts and some concern that composite outflow and cloud cover could disrupt/cap instability later today. However, still think the effect of this convection will be limited for at least our SE half given the aformentioned factors this morning and the underlying ingredients support a higher risk for severe weather in those SE areas this afternoon, as reflected in the latest SWODY1. Damaging winds and large hail will be the main threats with best guess on timing currently 17-22Z. Expect a quick end to precip around 00Z with strong push of cool/dry air for tonight. && .LONG TERM...(Tonight through Thursday) Issued at 343 AM EDT Fri Jul 7 2017 Tonight into the weekend still looking very pleasant with cool N/NW flow (at least on Saturday), dry air advection, and general subsidence on upwind side of departing trough. 850mb temps drop into the single digits on Sat, yielding highs in the mid to upper 70s under mostly sunny conditions. Surface dewpoints will crash to around 50F and will feel spectacular by July standards (and recent conditions). Overnight lows similarly refreshing, in the mid to upper 50s. Flow does begin to back a bit on Sunday with some late day low-level theta-e advection. Typically overzealous GFS kicks out fairly widespread QPF but suspect any showers will be very isolated. Forcing is highly questionable with a subtle, convectively-enhanced shortwave possibly diving into our region Sunday night. Some modest WAA but system-relative isentropic ascent and moisture advection are weak with lack of any pronounced LLJ. Enough moisture/instability to warrant a slight chance PoP late in the day but expect limited coverage and no severe threat. Mid/upper level flow becomes more zonal heading into the first half of next week, allowing warm/humid conditions to sweep back into the Ohio Valley with periodic showers and storms likely. Largely diurnally driven on Monday but better chances appear Tue/Wed as Hudson Bay low briefly dips S/SE and tightens thermal gradient across southern Great Lakes. Still many details to work out with regard to exact timing and placement of best precip chances so stuck close to concensus initialization with blanket low chance PoPs through much of the period. && .AVIATION...(For the 06Z TAFS through 06Z Friday Night) Issued at 1243 AM EDT Fri Jul 7 2017 VFR conditions prevailing across nrn IN attm and should generally continue through this TAF period, hwvr, there could be lower flight conditions at times in thunderstorms. W-NW flow aloft across the area combined with very unstable airmass to south of ongoing thunderstorms over WI should continue to support se movement of the storms. Latest LAPS data suggests less instability in place over nrn IN/srn MI, but it may still be sufficient to support scattered thunderstorms movg across our area early this morning. Uncertainty remains sufficiently high to maintain just VCTS in the terminals. 00z NAM indicating airmass will become very unstable over nrn IN today as cdfnt moves through, supporting thunderstorm development by midday. Outflow from ongoing storms could prevent this destabilization from taking place, so again, opted for just VCTS mention in terminals attm. SW winds will veer NW today as the front moves through with dry post-frontal conditions expected across the area by 00z. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...AGD SHORT TERM...AGD LONG TERM...AGD AVIATION...JT Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 6, 4:02 PM EDT, 12 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 402 PM EDT Thu Jul 6 2017 INZ003>005-MIZ077>079-072015- La Porte-St. Joseph IN-Elkhart-Berrien-Cass MI-St. Joseph MI- 402 PM EDT Thu Jul 6 2017 /302 PM CDT Thu Jul 6 2017/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...This afternoon and Tonight There is a chance of thunderstorms mainly overnight. Widespread severe weather is not expected, but an isolated strong to severe thunderstorm is possible. The main threat would be isolated strong winds, but the confidence in any isolated severe weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There are chances for thunderstorms Friday morning and again Monday into Tuesday next week. Swimming conditions may become hazardous along Lake Michigan beaches Friday afternoon into early Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ006>009-012>018-020-022>027-032>034-MIZ080-081-OHZ001-002-004-005- 015-016-024-025-072015- Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN- Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 402 PM EDT Thu Jul 6 2017 /302 PM CDT Thu Jul 6 2017/ This hazardous weather outlook is for portions of northern Indiana... northwest Ohio and southwest Michigan. .DAY ONE...This afternoon and Tonight There is a chance of thunderstorms overnight into early Friday morning. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a continued chance of thunderstorms Friday. There is a low risk of any isolated severe thunderstorm mainly southeast of an Ottawa Ohio to Marion Indiana line Friday afternoon. There are additional chances of showers and thunderstorms next Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-072015- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 402 PM EDT Thu Jul 6 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight There is a chance for thunderstorms overnight into Friday morning. An isolated strong thunderstorm with wind gusts in excess of 30 knots is possible overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hazardous conditions for small craft are possible Friday night. There are chances for thunderstorms Monday into Tuesday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, Jul 7, 3:27 AM EDT, 55 minutes before
Special Weather Statement
National Weather Service Northern Indiana
327 AM EDT FRI JUL 7 2017
INZ003-004-MIZ077-078-070815-
La Porte-St. Joseph-Berrien-Cass-
327 AM EDT FRI JUL 7 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
JOSEPH...NORTHERN LA PORTE...CASS AND BERRIEN COUNTIES...
At 327 AM EDT/227 AM CDT/, radar indicated strong thunderstorms were
located along a line extending from near South Haven to 20 miles
northwest of Long Beach. Movement was southeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
South Bend, Michigan City, La Porte, Niles, Benton Harbor, St.
Joseph, Dowagiac, Westville, Buchanan, Georgetown, Trail Creek,
Benton Heights, Fair Plain, Granger, Bridgman, New Buffalo, New
Carlisle, Berrien Springs, Cassopolis and Watervliet.
This includes the following highways...
Interstate 196 between mile markers 0 and 7.
Interstate 80 in Indiana between mile markers 38 and 75.
Interstate 94 in Indiana between mile markers 33 and 45.
Interstate 94 in Michigan between mile markers 0 and 42.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4207 8622 4207 8578 4205 8576 4194 8576
4147 8685 4158 8693 4171 8693 4173 8691
4178 8695 4194 8670 4213 8658 4211 8649
4224 8636 4224 8623
TIME...MOT...LOC 0727Z 323DEG 30KT 4233 8626 4197 8711
NWSSpecial weather statement, Jul 7, 4:18 AM EDT, 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
418 AM EDT FRI JUL 7 2017
INZ004-005-MIZ077-078-070845-
St. Joseph-Elkhart-Berrien-Cass-
418 AM EDT FRI JUL 7 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN ELKHART...EASTERN ST.
JOSEPH...SOUTHWESTERN CASS AND SOUTHEASTERN BERRIEN COUNTIES...
At 418 AM EDT, a strong thunderstorm was located near Georgetown,
moving southeast at 45 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Niles, Georgetown, Granger,
Dunlap, Gulivoire Park, Osceola, Wakarusa, Edwardsburg, Roseland,
Bertrand, Indian Village, Barron Lake, Chain-o-lakes, Woodland,
Jimtown and Lydick.
This includes Interstate 80 in Indiana between mile markers 67 and
89.
LAT...LON 4189 8621 4153 8578 4149 8597 4149 8602
4148 8606 4148 8615 4174 8645
TIME...MOT...LOC 0818Z 317DEG 39KT 4176 8627
NWSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:27 AM EDT | Special Weather Statement | IWX | Berrien, Cass | 48 min |
| Jul 7, 3:59 AM EDT | Severe Thunderstorm Warning | IWX | Berrien, Cass, Saint Joseph | 46 min |
| Jul 7, 4:31 AM EDT | Special Weather Statement | IWX | Branch, Hillsdale | 29 min |
| Jul 7, 4:46 AM EDT | Severe Thunderstorm Warning | IWX | Branch, Hillsdale, Saint Joseph | 44 min |
| Jul 7, 5:02 AM EDT | Special Weather Statement | IWX | Hillsdale | 28 min |
| Jul 7, 6:54 AM EDT | Special Weather Statement | IWX | Berrien | 36 min |
| Jul 7, 7:48 AM EDT | Special Weather Statement | IWX | Berrien | 27 min |
| Jul 7, 3:18 AM EDT | Special Marine Warning | IWX | 57 min | |
| Jul 7, 4:18 AM EDT | Special Weather Statement | IWX | Saint Joseph | 27 min |
| Jul 7, 7:40 AM EDT | Special Weather Statement | IWX | Saint Joseph | 50 min |
| Jul 7, 7:49 AM EDT | Special Marine Warning | IWX | 26 min | |
| Jul 7, 8:11 AM EDT | Special Weather Statement | IWX | Elkhart | 34 min |
| Jul 7, 8:13 AM EDT | Special Weather Statement | IWX | LaPorte, Starke | 47 min |
| Jul 7, 8:18 AM EDT | Special Weather Statement | IWX | Saint Joseph | 27 min |
| Jul 7, 8:25 AM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, LaPorte, Marshall, Saint Joseph | 65 min |
| Jul 7, 8:40 AM EDT | Areal Flood Advisory | IWX | LaPorte, Saint Joseph | 4 hr |
| Jul 7, 8:40 AM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Starke | 35 min |
| Jul 7, 8:56 AM EDT | Special Weather Statement | IWX | Saint Joseph | 34 min |
| Jul 7, 9:11 AM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Noble, Whitley | 49 min |
| Jul 7, 9:24 AM EDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange | 36 min |
| Jul 7, 9:47 AM EDT | Areal Flood Advisory | IWX | LaPorte, Marshall, Saint Joseph, Starke | 3 hr |
| Jul 7, 9:49 AM EDT | Severe Thunderstorm Warning | IWX | Huntington, Kosciusko, Wabash, Whitley | 26 min |
| Jul 7, 9:57 AM EDT | Special Weather Statement | IWX | DeKalb, LaGrange, Steuben | 33 min |
| Jul 7, 10:12 AM EDT | Special Marine Warning | IWX | 33 min | |
| Jul 7, 10:16 AM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 44 min |
| Jul 7, 10:22 AM EDT | Special Weather Statement | IWX | Huntington | 38 min |
| Jul 7, 10:29 AM EDT | Severe Thunderstorm Warning | IWX | Huntington, Kosciusko, Wabash, Whitley | 46 min |
| Jul 7, 10:53 AM EDT | Flash Flood Watch | IWX | Adams, Allen, Blackford, Cass, DeKalb, Elkhart and 12 more | 6 hr |
| Jul 7, 11:04 AM EDT | Areal Flood Warning | IWX | Adams, Allen, Fulton, Grant, Huntington, Kosciusko and 8 more | 6 hr |
| Jul 7, 11:06 AM EDT | Severe Thunderstorm Warning | IWX | Fulton, Marshall, Saint Joseph, Starke | 39 min |
| Jul 7, 11:15 AM EDT | Severe Thunderstorm Warning | IWX | Adams, Blackford, Jay, Wells | 45 min |
| Jul 7, 11:27 AM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Marshall, Noble, Whitley | 33 min |
| Jul 7, 12:11 PM EDT | Special Weather Statement | IWX | Huntington, Wabash, Wells | 49 min |
| Jul 7, 12:17 PM EDT | River Flood Warning | IWX | Cass, Kosciusko, Miami, Wabash, Whitley | 4 days |
| Jul 7, 1:10 PM EDT | Special Weather Statement | IWX | Starke | 35 min |
| Jul 7, 1:22 PM EDT | Tornado Warning | IWX | Pulaski, Starke | 38 min |
| Jul 7, 1:44 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Miami | 46 min |
| Jul 7, 1:54 PM EDT | Areal Flood Warning | IWX | Blackford, Cass, Fulton, Grant, Jay, LaPorte and 5 more | 3 hr |
| Jul 7, 2:15 PM EDT | Severe Thunderstorm Warning | IWX | Pulaski, White | 30 min |
| Jul 7, 3:47 PM EDT | River Flood Warning | IWX | Fulton, Kosciusko, Marshall, Pulaski, Starke | 3 days |
| Jul 7, 3:54 PM EDT | Special Weather Statement | IWX | White | 36 min |
| Jul 7, 5:01 PM EDT | Areal Flood Warning | IWX | Fulton, Huntington, Kosciusko, LaPorte, Marshall, Miami and 5 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.